Monday, December 3, 2012

The side-effects chronicles. A hard read. (or a hard write?)

This week started out well. Well, I mean yesterday went well. When that happens, I get lulled into thinking that I am 'good to go'... everything's good here!

OK, on Shabbat I got to shul and back, that was great.
But then I slept the *entire* day afterward. We all know that is not unusual for me.
But just because it's not unusual, it doesn't stop it from feeling awful, every time.

So this next part I have to talk about is going to be very hard. It is not an easy thing to talk about, but I have to because there are particular side effects of taking opiates that are changing the very core of my life. So much so that I am considering going off *all of them* and suffering with pain instead. Yes, it is **that** bad.

There are so many side effects of these medicines I take, you wouldn't believe it.
A good day means I feel normal and myself, despite- or because of- the medicines.
Here is a small list of the most prominent side effects I live with:

* tremors in my hands. I was cutting Shifra's nails last night and she asked me why my hands are shaking. I told her it was because of the medicines I take. My hands shake so much sometimes that I wonder if my dinner fork is going to make it to my mouth.
And yes, I asked Dr. Z about it, he said it was indeed from the meds, not early Parkinson's, Gd forbid. Apparently there is a difference between a tremor when you aren't actively doing something, and another type that happens only when your hands are doing something. Interesting. I have the second one, and it is from the meds.

* those swollen glands I wrote about a week ago or so? Well, they are a side effect of the nerve pain medicine. Added to that, when one has swollen glands for a long period of time, the upper range of the voice is just not there anymore. I am not talking about my singing voice, rather my speaking voice.

* and here's the one that knocked my off my feet for all of today (so far, one day and counting?)- the inability for the intestines to work the muscles they need in order to use the bathroom. It is a sort of constipation that comes with opiate usage. It isn't classic constipation- I take Peglax regularly, eat lots of fiber, and keep decent conditions in my intestines, but they aren't working. I don't get the urge- almost ever. The peristalsis action gets paralyzed.

I decided I needed to do something about this problem last night- it was so bad.
I did what we, as doulas (and midwives), suggest to our ladies who need a kick-start for their labors: I drank castor oil. I was that desperate.

OH.   MY.   G*D.

Starting from about 2:30 am, I started to get knife-like stomach cramps which woke me out of deep sleep. It went on from there until about 5am. Yes, almost three hours of violent, body-wracking, insanely painful diarrhea. I was shivering from shock. I still am in shock, actually.

This morning, as the luck would have it, it was my morning to get the kids up and driven to school. Monday's are the only mornings of the week that Robert isn't home all night. Yes, I *know*, in retrospect, that I could have waited for another, more opportune time to do this treatment, but I never, in my wildest dreams, thought that this horrible thing would happen. Also, I was *that* desperate. I am used to seeing that it puts women in labor, and I literally didn't think what it would do to a body *not* in labor. Too bad I don't have a baby to show for it. My body feels like it did, though.

I am still running to the bathroom even now... almost twelve hours later. I have been in bed all day. After I drove the children this morning (I was worried I wouldn't be up to the job, but I got the strength from G*d to do it), I came home, walked Emma, then went straight back to bed.

This is awful. I think you probably deduced that by now, yeah?

 Worst part of it is...

The gut wrenching (no pun intended) crying that has gone along with this event. I am so so sad. I have been crying on and off, heavy, full-bodied tears, all day.

This disease I've had... it follows me wherever I go, like a shadow which has it's own life.

PS- I am writing now at 16 hours since it started, and I am still having the runs, very painful, and my whole abdomen is so sore. When will it stop? I find it hard to daven (pray) to ask Hashem to make it stop, because in the big scene, that isn't my goal. But, OMG, this is nuts.


  1. I think it was harder to write (and to experience!) than it was to read... So sorry you had to go thru all that, and I hope you're feeling better!

  2. I hope that once your system gets itself cleaned out (soon I'm sure you also hope) it will be easier for you. There is also the thought that with a change in pain meds some of this will subside. Sending good thoughts your way.

  3. so sorry its been so rough for you.

  4. I am sorry it is so bad, but I have solution for constipation, as I have rectal cancer and after surgery have problems with it, now I am off of medicine but still constipated.
    Take lactulose syrup, it works in totaly differnt way, not at all uncomfortable, it works in a way it take more water into intestines and you go to bathroom - it is not one "session" but not so long, the most is hour and half with no pain or cramps. It just goes out. Problem is that first time you take it you had to be at home because it can work after 2 hours (like in my case) till 24 even in some cases 48 hours. Once you establish your time you can organise when you take it, if you eat soups it can be half an hour earlier, or hour later if you eat solid dry food, but it is around the time you astablished first. It saved my life, I can normally work full time and I am without cramps and problems with intestines till next portion of lactulose. It doesn t cause dependence, like other "helpers" and there is no cramping at all.

    1. Thank you so much for this recommendation. Are you in Israel? Is it called that here, or where you are? It sounds like it may be a good answer for me. Doesn't cause dependance is the key factor.
      I am also so sorry to hear of your health problems, aqnd I am quite sure you have been through hell & back. Thank you for being here on my blog with me!

  5. I read your entry and I am so sorry you had to experience all that. I don't know that you need any advice because who am I to say if you are better off with or without medication. That's something you and your body must figure out. I guess there would be a plus and minus column, but it seems that the "costs" could be dire on both sides. If other meds are not options to ease your situation, and you do decide to go off some or all the meds, you just let us know what we can do to help you. That's the ikar. We are here for you. YOU!!! You are precious to us and we love you!
    Love, JaM

  6. Castor oil might not be so great for pregnant women, either. See

    Hope you feel better soon.

    1. Thanks. I do know about these issues with the use of castor oil to induce labor. We always have the woman drinking all throughout the time period she is laboring. It actually is used with guidance from a medical professional (not only doulas)- many natural-birth midwives use it as well.
      I, myself have a castor oil induced baby. I drank the stuff, went to sleep, four hours later I had one visit to the bathroom, and hard labor. Ya'akov was out three hours later. (he was two weeks overdue and I was avoiding a hospital induction).
      Anyway, I don't want to make this a discussion of induction technique preferences. It is about the other part of that Wiki article that says "Castor oil is a stimulant and lubricating laxative. It is not a preferred treatment, because it can produce painful cramps, fecal incontinence and explosive diarrhea. Its action can go on for hours, sometimes unpredictably and powerfully causing an involuntary bowel movement at inconvenient locations and during sleep.
      That is where I am at the moment. 28 hours of it, to be exact.
      BTW- is this Lee D?

  7. xxxooo
    while we're sharing constipation woes and remedies, I highly recommend Ducolax. Works every time without pain, take two for full relief.

    I hope you feel and get better soon, with a full refuah sheleimah.

    dev from nj

    1. OK, thanks, Dev. I have to find out what this product is over here. Or maybe have you send me some. Chanukah is coming up, you know. ;c)

  8. Oh Sarah, I'm praying you feel better soon.

  9. Sigh ohhh May hashem relieve and heal you!

  10. sorry to hear daily life is so complicated...feel better quickly.

  11. וואו, נשמע נורא!! אני מאוד מקווה שבינתיים המצב השתפר!! המשיכי להחזיק מעמד ולשמור על שפיות ועל תקווה!!‎

  12. Oy my daring, it sounds like you're going through a really difficult patch... I'm so sorry you are not doing so well these days. It sucks!